Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Nov 24, 2017, 2:09 PM CST for Barton County, Lincoln County, Russell County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 24, 2017, 2:09 PM CST (20:09 UTC)
- Expired
- Nov 24, 2017, 6:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Lincoln County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 162 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3046 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320 WWUS83 KICT 242009 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 209 PM CST Fri Nov 24 2017 KSZ032-033-047-250000- /O.NEW.KICT.FW.W.0002.171124T2009Z-171125T0000Z/ Russell-Lincoln-Barton- 209 PM CST Fri Nov 24 2017 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033 AND 047... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect until 6 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...North 20 to 30 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
1 follow-up statement
590 WWUS83 KICT 242352 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 552 PM CST Fri Nov 24 2017 KSZ032-033-047-250100- /O.EXP.KICT.FW.W.0002.000000T0000Z-171125T0000Z/ Russell-Lincoln-Barton- 552 PM CST Fri Nov 24 2017 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033 AND 047... Winds have been on the decrease since sunset which will allow the grassland fire danger to decrease. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 24, 1:49 PM CST, 20 minutes earlier.
Area forecast discussion, Nov 24, 1:49 PM CST, 20 minutes before
Area Forecast Discussion National Weather Service Wichita KS 149 PM CST Fri Nov 24 2017 .SHORT TERM...(This evening through Monday night) Issued at 149 PM CST Fri Nov 24 2017 After record setting warmth this afternoon, temperatures will remain unseasonably mild over the weekend as the air behind the cold frontal passage tonight will be of modified Pacific origin. Winds will be relatively light on Saturday as the surface high pressure settles across the area. The upper ridge will amplify across the western CONUS and into the Rockies by Saturday night/Sunday with more of a westerly downslope component to the low level flow developing on Sunday from western into central Kansas. A significant upper trof over the eastern Pacific will move inland along the West Coast Sunday night, where a stronger vorticity maximum looks to move across California into southern Nevada during Monday. The downstream upper ridge will translate east across the Plains and central CONUS with record warmth looking more likely again across parts of Kansas on Monday along with stronger south winds over the area. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 149 PM CST Fri Nov 24 2017 The ECMWF/GFS are somewhat more similar now, though the GFS a bit further south, in moving a rather compact/vigorous shortwave upper trof across the central/southern Rockies during Tuesday and into the central Plains Tuesday night. While mainly a light precip/rain event, it could become marginally cold enough Tuesday night for a wintry mix in central Kansas. This is in the spirit of the going forecast. Otherwise, temperatures look to trend closer to seasonal climo for Wednesday and Thursday. Some potential exists for colder air to invade the Plains late next week. KED && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1136 AM CST Fri Nov 24 2017 A cold front is still on the move to the southeast. It is on the door step of KRSL and KGBD. Wind speeds will increase behind the front as seen upstream and shown in the previous forecast issuance. This front is still expected to push through KHUT and KICT around 0z and KCNU just before 6z; however, the winds will not change other than in the directional component. Minimal aviation concerns for most of this TAF period. && .FIRE WEATHER... Issued at 149 PM CST Fri Nov 24 2017 Very high to marginally extreme grassland fire danger will exist into early this evening behind a pre-frontal surface trof across central Kansas. Only moderate grassland fire danger is expected over the weekend due to slightly cooler air and light to modest wind speeds. Stronger south winds and unseasonably warm air will return on Monday which will elevate the grassland fire danger across the area. Very high fire danger is expected during Monday afternoon. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 42 62 36 66 / 0 0 0 0 Hutchinson 40 62 36 67 / 0 0 0 0 Newton 40 61 36 66 / 0 0 0 0 ElDorado 42 61 36 65 / 0 0 0 0 Winfield-KWLD 44 62 36 65 / 0 0 0 0 Russell 37 61 36 69 / 0 0 0 0 Great Bend 37 61 36 69 / 0 0 0 0 Salina 39 62 37 68 / 0 0 0 0 McPherson 39 61 36 67 / 0 0 0 0 Coffeyville 44 62 34 65 / 0 0 0 0 Chanute 42 61 35 64 / 0 0 0 0 Iola 41 60 35 63 / 0 0 0 0 Parsons-KPPF 43 60 34 64 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CST this evening for KSZ032-033-047. && SHORT TERM...KED LONG TERM...KED AVIATION...VJP FIRE WEATHER...KED
Hazardous weather outlook, Nov 24, 4:10 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 410 AM CST Fri Nov 24 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 410 AM CST Fri Nov 24 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Very high grassland fire danger will be possible for this afternoon across portions of Central and Southeast Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very high grassland fire danger is expected across much of the area on Monday. Light snow could mix with rain over Central Kansas for late Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.